Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 271, NWS Sioux Falls, SD

July 16, 2001Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 16, 2001, 9:19 PM CDT for Dixon County, Nebraska. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 16, 2001, 9:19 PM CDT (02:19 UTC)
Expired
Jul 16, 2001, 9:45 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dixon County, NE

What was reported inside it

TimeReportWhereRemark
Jul 16, 9:30 PM CDTThunderstorm Wind 52 EConcord, NE
Jul 16, 9:40 PM CDTThunderstorm Wind 52 EMartinsburg, NEThunderstorm winds caused tree damage, including large branches down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2587 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.7
Supercell composite
14.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 170221 CCA
SVRFSD

NEC051-170245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED LOCATION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT MON JUL 16 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 945 PM CDT

* AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM JUST WEST OF CONCORD...OR ABOUT 21 MILES
  SOUTHWEST OF PONCA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CONCORD AROUND 925 PM CDT
  ALLEN AROUND 940 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUI&LDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4247 9714 4227 9712 4227 9677 4248 9678

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:25 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 16, 8:25 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT MON JUL 16 2001

HAVE CUT BACK POPS ALONG AND N OF I90 AS COMPLEX OVR NERN NEB
STABILIZING AIRMASS OVR THIS AREA ATTM. COMPLEX OVR NERN NEB MOVG
ESE AND MAY CLIP SUX. SO HAVE UPPED POPS THERE. WATCH NOT VERIFYING
OVR SD PORTION AND WL COOD WITH SPC BEFORE CLEARING WATCH AT LEAST N
OF I90.

.FSD...NONE.

In the hours before

Special weather statement, Jul 16, 8:48 PM CDT, 31 minutes before
SDZ038>040-050-052>071-170215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 PM CDT MON JUL 16 2001

...SEVERE THUNDERSTORM WATCH NUMBER 560 CANCELLED FOR SOUTHEAST AND
EASTCENTRAL SOUTH DAKOTA...

THE THREAT OF SEVERE WEATHER WILL REMAIN TO THE SOUTH OF THE AREA
THE REST OF THE EVENING. THEREFORE...THE SEVERE THUNDERSTORM WATCH
HAS BEEN CANCELLED FOR EASTCENTRAL AND SOUTHEAST SOUTH DAKOTA.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.